Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Tallahassee, FL

April 30, 2002Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2002, 5:10 PM CDT for Henry County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 5:10 PM CDT (22:10 UTC)
Expired
Apr 30, 2002, 6:00 PM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Henry County, AL

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:35 PM CDTHail 1.75Abbeville, ALNumerous reports of golfball size hail by the Henry County Sheriff.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS52 KTAE 302210
SVRTLH
ALC067-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN ALABAMA

* UNTIL 600 PM CDT...

* AT 509 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  NORTHWEST OF LAWRENCEVILLE...OR ABOUT 12 MILES NORTH OF
  ABBEVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCREAMER BY 515 PM CDT...
  ABBEVILLE MUNI AIRPORT BY 520 PM CDT...
  SHORTERVILLE BY 535 PM CDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3183 8529 3169 8543 3144 8509 3172 8511

.END

16-DYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT TUE APR 30 2002

CURRENTLY: PARTLY CLOUDY SKIES WITH MANY SITES REPORTING 5-7 MILES
IN HAZE. OUTFLOW BOUNDARY PUSHING INTO NRN FLA FROM ADJ GEORGIA.

DISCUSSION:AT UPPER LEVELS...UPPER TROF MOVING OFF ERN CANADA...
UPPER LOW MOVING ENE FROM CNTRL CALIF..EWD TOWARDS GREAT BASIN AND
THEN NE TOWARDS GREAT LAKES. HIGH MOVED OFF OLD MEX TOWARDS GULF WITH
PERSISTENT AND FAST WNW FLOW ACROSS THE SE CONUS. SEVERAL VORTS
ROLLING AROUND THE RIDGE AND ACROSS MAINLY NRN SXNS OF CWFA NEXT FEW
DAYS. AT SURFACE...NEARLY STATIONARY FRONT FROM AROUND FERNANDINA
BEACH W THRU NCNTRL ALA. LATEST GUIDANCE LESS BULLISH ON SEVERE OR
EVEN STRONG STORMS THIS EVENING OR TONIGHT. STILL...RADAR SHOWS
CONVECTION JUST N AND W OF CWFA. QUESTION IS HOW FAR S CONVECTION
WILL DRIFT. LAPS GUIDANCE STILL SHOWS UNSTABLE LIFTED INDICES AND
CAPE SOUTH OF BOUNDARY IN WARM SECTOR AND SELS HOLDING ON TO SLIGHT
RISK FOR ALL OUR CWFA. WITH LATE DEVELOPING SEA BREEZES AND ANY
OUTFLOW BOUNDARIES THAT KEEP TOGETHER WILL KEEP SCT EVENING
SHWRS/TSTMS N HALF AND WDLY SCT CONVECTION S HALF.

FORECAST:WILL USE 4 ZONE ZFP WITH THIS EVENING AND TONIGHT
SUBDIVIDED TO ACCOUNT FOR ABOVE CONVECTION.

AS SURFACE LOW NE OKLAH MOVES EWD...FRONT WILL DRIFT NWD TO
MISS-TENN VALLEY OVERNIGHT AND UPPER HIGH BUILDS EWD INTO NE GULF SO
NEXT FEW DAYS LOOK WARM AND DRY. AGAIN...APRIL 2002 WILL GO DOWN AS
THE WARMEST ON RECORD FOR TALLAHASSEE.

WITH SW FLOW PERSISTING...UNSEASONABLY WARM TEMPS AND A DRY AIRMASS
CONT WITH NEAR RECORD TEMPS NEXT FEW DAYS. MODELS IN VERY GOOD
AGREEMENT AND WILL BLEND.

RECORD HIGHS FOR WEDNESDAY

TLH 95 1990
ABY 94 1990
DHN 92 1990
AQQ 89 1943
PFN 92 1959

EXTENDED:ABOVE MENTIONED CALIFORNIA LOW WILL HELP DRAG NEXT COLD
FRONT SEWD..NOW ACROSS PLAINS STATES...AND WILL APPROACH SE ALA
PREDAWN HOURS OF FRIDAY AND MOVE ACROSS REST OF CWFA ON FRIDAY B4
STALLING AND DISSIPATING ACROSS MARINE AREA FRI NIGHT INTO SATURDAY.
THUS SCT POPS FOR FRIDAY. THIS WILL USHER IN COOLER TEMPS FRI INTO
WEEKEND.

MARINE:ONE ZONE FITS ALL WITH LIGHT SW FLOW AND SEAS AOB 2 FEET NEXT
FEW DAYS B4 SLOWLY INCREASING AHEAD OF THE NEXT BOUNDARY.

FIRE WX:FIRE WX WATCH REMAINS IN EFFECT FOR WED AFTN DUE TO HIGH
DISPERSION.

PRELIM NUMBERS:

TLH 067/093 068/093 2-0-
PFN 072/085 074/086 2-0-
DHN 069/091 070/092 3-0-
ABY 068/091 069/092 4-0-
VLD 067/093 067/092 3-0-

.AL...NONE.
.GA...NONE.
.FL...FIRE WX WATCH WED AFTN FOR HIGH DISPERSION.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:58 PM CDTSevere Thunderstorm WarningTAEHenry47 min
Apr 30, 6:00 PM CDTSevere Thunderstorm WarningTAEHenry45 min
Apr 30, 6:01 PM CDTSevere Thunderstorm WarningTAEHenry3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.